Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 120, NWS Sioux Falls, SD

May 26, 20124 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 26, 2012, 6:40 AM CDT for 4 counties in South Dakota. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2012, 6:40 AM CDT (11:40 UTC)
Expired
May 26, 2012, 7:15 AM CDT
In force
35 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brookings County, SD, Kingsbury County, SD, Lake County, SD, Moody County, SD

The radar

The Sioux Falls radar (KFSD), 62 km from the middle of the area, began a volume at 11:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 6:44 AM CDTTSTM WND DMGNw Madison, SDTREES DOWN ON WEST SIDE OF TOWN. POWER LINES DOWN. DETAILS FORTHCOMING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 11.7 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

531 
WUUS53 KFSD 261140
SVRFSD
SDC011-077-079-101-261215-
/O.NEW.KFSD.SV.W.0120.120526T1140Z-120526T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
640 AM CDT SAT MAY 26 2012

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  SOUTHEASTERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA...
  MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA...

* UNTIL 715 AM CDT

* AT 640 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR LAKE HERMAN STATE PARK...OR NEAR MADISON...AND MOVING
  EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WENTWORTH...NUNDA...CHESTER AND SINAI AROUND 645 AM CDT...
  COLMAN AROUND 655 AM CDT...
  FLANDREAU...EGAN...AURORA AND BROOKINGS AROUND 705 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4434 9664 4393 9652 4385 9725 4424 9730
TIME...MOT...LOC 1140Z 253DEG 46KT 4403 9709
WIND...HAIL 60MPH 1.00IN

$$

MJF
2 follow-up statements
142 
WWUS53 KFSD 261203
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
703 AM CDT SAT MAY 26 2012

SDC011-077-079-101-261215-
/O.CON.KFSD.SV.W.0120.000000T0000Z-120526T1215Z/
MOODY SD-LAKE SD-KINGSBURY SD-BROOKINGS SD-
703 AM CDT SAT MAY 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
BROOKINGS...SOUTHEASTERN KINGSBURY...EASTERN LAKE AND MOODY COUNTIES
UNTIL 715 AM CDT...

AT 703 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTH OF COLMAN...OR 15
MILES SOUTH OF BROOKINGS...MOVING EAST AT 55 MPH.

THIS SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EASTERN
LAKE...MOODY...SOUTHEASTERN KINGSBURY AND SOUTHERN BROOKINGS
COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4425 9724 4434 9664 4393 9652 4386 9716
TIME...MOT...LOC 1203Z 253DEG 46KT 4411 9669
WIND...HAIL 60MPH <1.00IN

$$

MJF
266 
WWUS53 KFSD 261214
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
714 AM CDT SAT MAY 26 2012

SDC011-077-079-101-261224-
/O.EXP.KFSD.SV.W.0120.000000T0000Z-120526T1215Z/
MOODY SD-LAKE SD-KINGSBURY SD-BROOKINGS SD-
714 AM CDT SAT MAY 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BROOKINGS...
SOUTHEASTERN KINGSBURY...EASTERN LAKE AND MOODY COUNTIES WILL EXPIRE
AT 715 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. SMALL HAIL AND GUSTY WINDS TO AROUND 50 MPH ARE STILL 
QUITE POSSIBLE THIS THIS THUNDERSTORMS AS IT MOVES INTO SOUTHWEST 
MINNESOTA. 

LAT...LON 4425 9724 4434 9664 4393 9652 4386 9716
TIME...MOT...LOC 1214Z 253DEG 46KT 4414 9656

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 4:06 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 26, 4:06 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
406 AM CDT SAT MAY 26 2012

.DISCUSSION.../ISSUED AT 406 AM CDT/
WILL GIVE A FAIRLY BRIEF DISCUSSION WITH THE ONGOING CONVECTION
CONCERNS...WITH MOST OF THE WEATHER CHALLENGES CONFINED TO THIS
WEEKEND ANYWAY. CURRENTLY...VERY STRONG WARM FRONT ALOFT WITH
ASSOCIATED STRONG THETA E ADVECTION CONTINUES TO LIFT NORTHWARD
SPARKING SCATTERED THUNDERSTORMS. AS THE STORMS MOVE NORTHWARD...
THERE ARE STILL INDICATIONS THAT THE ACTIVITY WILL COALESCE AND FILL
IN PRIMARILY NORTH OF I 90 WHERE THE STRONG INTERACTION WITH THE
850MB FRONT IS. THEREFORE EARLY THIS MORNING...CONTINUED THE TREND
OF GOING HIGH POPS FOR AREAS NORTH OF I 90...BUT ONLY TIME WILL TELL
HOW MUCH THE CONVECTION FILLS IN ACROSS SW MINNESOTA. WITH VERY HIGH
ELEVATED CAMPS AND STRONG WIND SHEAR...AN ISOLATED SEVERE STORM IS
POSSIBLE EARLY TODAY. THEN DURING THE MIDDAY HOURS IS WHEN WE MAY
FIND A BREAK IN THE ACTION. BUT LATE THIS AFTERNOON AND EARLY
EVENING IS CONCERNING. MASSIVE ML CAPE VALUES EXCEEDING 2000 J/KG
ARE EVIDENT ON MULTIPLE MODELS LATE TODAY. IN ADDITION...THE NEXT
STRONG ROUND OF 700MB THETA E ADVECTION MOVES NORTHWARD AND WITH THE
AMOUNT OF SURFACE HEATING  EXPECTED SOUTH OF THE 850MB FRONT...THE
CAP COULD VERY WELL BREAK. BOTH THE NAM...ECMWF AND THE GEM REGIONAL
HINT AT THE STRONGEST CONVECTION BEING IN A BAND FROM YANKTON TO
SIOUX CITY... NORTHEASTWARD THROUGH THE SIOUX FALLS AREA AND INTO SW
MINNESOTA. TIMING WISE IS FOR THE VERY LATE AFTERNOON AND EVENING
HOURS. THIS IS A SUPERCELL TYPE SITUATION WITH LARGE HAIL AND
DAMAGING WINDS...DEEP LAYER VEERING WIND SHEAR AND 0-3KM BULK SHEAR
VECTORS A STRONG 45 TO 50 KNOTS THROUGH THIS AREA. BUT THE ACTIVITY
WILL LIKELY BE OF A SCATTERED NATURE. CONCERNING TEMPERATURES...WITH
THE WARM FRONT LIFTING A BIT FURTHER NORTHWARD THAN PREVIOUSLY
THOUGHT...WARMED UP SOME MAX TEMPERATURES FOR TODAY ALONG THE I 90
CORRIDOR AND THROUGH OUR NORTHERN ZONES.

LATE SUNDAY AND SUNDAY EVENING IS WHEN THE NEXT MAJOR ACTION WILL
TAKE PLACE...WITH OUR WELL ADVERTISED VERY STRONG MID LEVEL IMPULSE
RIDING NORTHEASTWARD JUST AHEAD OF A SURFACE COLD FRONT. ALL MODELS
CONTINUE TO INITIATE CONVECTION AS THEY HAVE BEEN FOR SEVERAL DAYS
NOW...PRIMARILY ALONG AND EAST OF A TYNDALL SD TO BROOKINGS SD LINE.
MENTIONED A CHANCE FOR SEVERE WEATHER IN THE VERY LATE AFTERNOON AND
EVENING. DIRECTIONAL SHEAR IS NOT AS IMPRESSIVE ON SUNDAY AS IT IS
TODAY...BUT THE SPEED SHEAR REMAINS VERY STRONG WITH 60 TO 65 KNOTS
WIDESPREAD AT 6KM.

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
THUNDERSTORMS ACROSS NORTHEAST NEBRASKA WILL BUILD NORTHEAST INTO
EXTREME SOUTHEAST SOUTH DAKOTA AND NORTHEAST IOWA THROUGH AROUND 08Z
BEFORE EXITING FROM THE FORECAST AREA. BEHIND THIS LINE...A SECOND
LINE OF THUNDERSTORMS WILL DEVELOP NEAR THE MISSOURI RIVER AROUND
09Z AND TRACK NORTHEASTWARD THROUGH AROUND 15Z. THE MAIN THREAT FOR
SEVERE WEATHER WILL BE HAIL TO HALF DOLLAR SIZE AND LOCALIZED STRONG
WIND GUSTS MAINLY SOUTH OF I90 IN THE EARLY MORNING HOURS. IN
THUNDERSTORMS...CEILINGS AND VISIBILITY WILL DROP INTO MVFR AND IFR
CATEGORIES...WITH CEILINGS LIKELY TO BECOME PREDOMINATE AT AROUND
1000 TO 3000 FEET FROM 12Z AROUND 15Z WITH SHOWERS AND ISOLATED
THUNDERSTORMS LINGERING. CEILINGS WILL GRADUALLY LIFT TO VFR AFTER
15Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, May 26, 5:24 AM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
524 AM CDT SAT MAY 26 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
524 AM CDT SAT MAY 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS AN ELEVATED RISK OF SEVERE THUNDERSTORMS ACROSS
SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...EXTREME NORTHEAST
NEBRASKA AND MUCH OF NORTHWEST IOWA LATE THIS AFTERNOON AND
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ELSEWHERE...MAINLY THROUGH MID MORNING. IF THE CAP IS BROKEN LATE
THIS AFTERNOON AND EVENING...THUNDERSTORMS WILL TAKE ON A
SUPERCELL STRUCTURE PRODUCING HAIL UP TO THE SIZE OF TENNIS BALLS
AND WINDS IN EXCESS OF 70 MPH.

FROM SOUTH CENTRAL SOUTH DAKOTA TO EAST CENTRAL SOUTH
DAKOTA...THE MAIN THREAT WILL BE LARGE HAIL UP TO THE SIZE OF
HALF DOLLARS AND WINDS TO 60 MPH. OVERNIGHT AND LATE
TONIGHT...THE THUNDERSTORM ACTIVITY SHOULD WANE AS THE WARM FRONT
LIFTS NORTH AND WEST OF THIS AREA.

FLOODING...
RIVER RISES FROM HEAVY RAIN WEDNESDAY NIGHT ARE NOW EXPECTED TO
BE TO LESS THAN FLOOD STAGE...EXCEPT FOR THE LITTLE SIOUX RIVER
AT LINN GROVE...WHICH IS EXPECTED TO CREST SLIGHTLY ABOVE FLOOD
STAGE SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A RISK OF SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON AND
EVENING ALONG AND EAST OF A TYNDALL SOUTH DAKOTA...TO DE SMET
SOUTH DAKOTA LINE. THIS INCLUDES THE I 29 CORRIDOR OF SOUTHEAST
SOUTH DAKOTA...AS WELL AS SOUTHWEST MINNESOTA...NORTHWEST IOWA
AND EXTREME NORTHEAST NEBRASKA. LARGE HAIL AND DAMAGING WINDS
WILL BE FOUND IN SEVERE STORMS AS WELL AS ISOLATED TORNADOES
ASSOCIATED WITH A FRONTAL BOUNDARY MOVING THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE TODAY AND THIS EVENING.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:20 AM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory40 min
May 26, 4:35 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Davison40 min
May 26, 5:44 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, McCook, Miner, Sanborn46 min
May 26, 10:41 AM CDTRiver Flood WarningFSDMoody20 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.